Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 80, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 14, 1997, 5:53 PM EDT for Florence County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 1997, 5:53 PM EDT (21:53 UTC)
- Expired
- Jul 14, 1997, 6:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Florence County, SC
The radar
The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 142155 RRA SVRILM SCC041-142245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 553 PM EDT MON JUL 14 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM EDT FOR EVERYONE IN THE FOLLOWING LOCATION... IN NORTHEAST SOUTH CAROLINA ...FLORENCE COUNTY A SEVERE THUNDERSTORM IN THE VICINITY OF PAMPLICO WILL DRIFT TO THE NORTHEAST AT 5 TO 10 MPH. EXPECT DIME SIZED HAIL...BRIEF GUSTY WINDS...AND 1 INCH RAINFALL FROM THIS STORM. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:12 PM EDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 14, 2:12 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 211 PM EDT MON JUL 14 1997 RAH: WOULD PREFER LOWER 90S AND NO POPS FOR TUE ALONG THE COAST. CAE: WOULD PREFER TO NOT HAVE POPS FOR COASTAL COUNTIES ON TUE. BOTH MODELS INDICATE THAT A WK S/WV SHOULD APPROACH THE AREA ON TUE. EXPECTING THE S/WV TO WEAKEN AS MOVES INTO THE COL AREA IN THE UPPER LEVEL FLOW OVER THE EASTERN U.S. AS A RESULT WILL SEE ONLY WK UVV/S AND THESE SHOULD MAINLY BE OVER THE INLAND AREAS. AT THE SFC...THE WK LEE SIDE TROF WILL PERSIST OVER THE CENTRAL CAROLINAS WITH A SEA BREEZE DEVELOPING. FWC IS SHOWING A DRAMATIC INCREASE IN LOW LEVEL MOISTURE WHILE THE ETA KEEPS SFC DEW POINTS AROUND 70. WITH THE WK SFC FLOW THINK THE ETA HAS A BETTER IDEA. WITH THE LACK OF SFC MOISTURE THE SEA BREEZE HAS BEEN QUIET THE LAST FEW DAYS AND PERSISTENCE WOULD INDICATE THIS SHOULD BE THE CASE AGAIN ON TUE. FOR THIS REASON PREFER TO KEEP THE POPS OUT FOR COASTAL REGIONS. FARTHER INLAND WHERE MORE HEATING WILL TAKE PLACE COULD SEE SOME WIDELY SCT ACTIVITY ALONG THE SFC TROF. FWC HAS ALSO BEEN TOO WARM ON HIGHS NEAR THE COAST AND SUG GOING WITH LOWER 90S FOR TUE. CWF: RIP CURRENTS HAVE BEEN A PROBLEM ALONG THE COAST TODAY AND EXPECT THIS AGAIN ON TUE DUE TO THE SLOW MOVEMENT OF CLAUDETTE. AS THE STORM MOVES SLOWLY N DO NOT SEE THE SEA HEIGHTS INCREASING ANY AND THINK THEY WILL STAY AROUND 4 FT...WHICH IS WHAT WAS REPORTED ALONG THE BEACHES TODAY. WINDS SHOULD GRADUALLY COME AROUND TO THE SW AHEAD OF THE SFC TROF WITH SPEEDS OF 15 KT OR LESS. ILM UU 071/092 071/091 072 011 FLO BB 072/094 072/094 072 021 IRELAND
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.